Alert archive / New Mexico / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

October 12, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Oct 12, 2012, 4:00 PM MDT for Eddy County, New Mexico. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 4:00 PM MDT (22:00 UTC)
Expired
Oct 12, 2012, 4:30 PM MDT
In force
30 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 4:37 PM MDTHAIL 14 Se Carlsbad, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WWUS84 KMAF 122200
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT FRI OCT 12 2012

NMZ027-028-122230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
400 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING 
CENTRAL EDDY COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT
359 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3260 10437 3247 10414 3224 10406 3212 10449
      3227 10466
TIME...MOT...LOC 2159Z 231DEG 27KT 3228 10446

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 1:32 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 12, 1:32 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT FRI OCT 12 2012

.DISCUSSION...

A STRONG UPPER LEVEL LOW IS MOVING IN FROM THE WEST AND IS NOW
ENTERING THE FOUR CORNERS REGION.  THIS LOW WILL CONTRIBUTE TO
SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS EVENING AND
OVERNIGHT.  A DRYLINE IS SETUP TO THE WEST OF THE CWA THIS AFTERNOON
AND WILL GRADUALLY MOVE EASTWARD DURING THE DAY SATURDAY.  LOW LEVEL
MOISTURE IS GOOD WITH DEWPOINTS ACROSS MOST OF THE AREA IN THE 60S
AND CAPE VALUES OVER 2000 J/KG ACROSS A GOOD PORTION OF THE AREA.
SHEAR VALUES ARE GOOD AS WELL WITH 0 TO 6 KM BULK SHEAR 35 TO 40
KTS.  CLEARING FROM THE LOW CLOUDS FROM THE MORNING WILL HELP TO CREATE
INSTABILITY AND WILL COMBINE WITH THE ABOVE MENTIONED MOISTURE AND
LIFT TO CREATE AN ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORM
DEVELOPMENT.  LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO
WILL BE POSSIBLE WITH THIS STORM SYSTEM.  THUNDERSTORM ACTIVITY IS
EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS AS THE UPPER LEVEL
LIFT BECOMES STRONGER FROM THE APPROACHING LOW.  CHANCES OF
THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS THE DRYLINE PUSHES
EASTWARD.

THE UPPER LOW WILL LIFT TO THE NORTHEAST OF THE AREA AND WILL BE
FOLLOWED BY AN UPPER LEVEL RIDGE BUILDING ACROSS THE WESTERN CONUS.
THIS WILL PROVIDE A SLIGHT COOL OFF ON SUNDAY AS WINDS TRANSITION TO
THE NORTH.  THE UPPER RIDGE WILL BE QUICKLY REPLACED BY AN UPPER LOW
DEVELOPING ON NORTHWEST FLOW ALOFT.  MODELS DIFFER ON THE TIMING OF
THIS LOW WITH THE GFS BEING SLOWER AND DEEPER WITH THE LOW.  THE GFS
ALSO DEVELOPS PRECIPITATION OVER THE AREA WHILE THE ECMWF IS DRY.
DECIDED TO LEAVE FORECAST DRY FOR NOW ALTHOUGH LATER SHIFTS MAY
WANT TO LOOK AT ADDING POPS ON TUESDAY EVENING. A COLD FRONT WILL
MOVE INTO THE AREA MID WEEK IN ASSOCIATION WITH THIS LOW. THE LOW
WILL DEEPEN AS IT MOVES EAST OF THE AREA WHILE ANOTHER RIDGE
BEGINS TO BUILD ACROSS THE WESTERN CONUS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  82  49  80  /  50  30   0   0
BIG SPRING TX              67  82  51  81  /  50  50  10  10
CARLSBAD NM                56  82  46  80  /  50  20   0   0
DRYDEN TX                  71  86  62  86  /  20  50  20  10
FORT STOCKTON TX           67  86  56  84  /  30  30   0  10
GUADALUPE PASS TX          57  72  52  77  /  40  20   0   0
HOBBS NM                   56  80  47  81  /  70  20   0   0
MARFA TX                   53  82  41  80  /  30  20   0  10
MIDLAND INTL AIRPORT TX    66  83  50  81  /  40  40   0  10
ODESSA TX                  67  82  51  80  /  40  30   0  10
WINK TX                    63  85  50  83  /  50  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80/49
Hazardous weather outlook, Oct 12, 11:53 AM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CDT FRI OCT 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE
OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER
THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING
A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM
DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY
OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN
BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE
WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL
BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION.
A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS...
HAIL
AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 12, 4:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT FRI OCT 12 2012

NMZ027-028-122230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
400 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL EDDY COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT
359 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3260 10437 3247 10414 3224 10406 3212 10449
      3227 10466
TIME...MOT...LOC 2159Z 231DEG 27KT 3228 10446

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:49 PM MDTSpecial Weather StatementMAFPresidio41 min
Oct 11, 7:29 PM MDTSpecial Weather StatementMAFPresidio46 min
Oct 11, 7:31 PM MDTSevere Thunderstorm WarningMAFPresidio44 min
Oct 11, 7:51 PM MDTSpecial Weather StatementMAFPresidio39 min
Oct 11, 11:07 PM MDTSpecial Weather StatementMAFPresidio23 min
Oct 11, 11:30 PM MDTSpecial Weather StatementMAFPresidio45 min
Oct 11, 11:50 PM MDTSpecial Weather StatementMAFPresidio40 min
Oct 12, 4:44 PM MDTSevere Thunderstorm WarningMAFBrewster61 min
Oct 12, 1:46 AM MDTSpecial Weather StatementMAFEddy44 min
Oct 12, 1:57 AM MDTSevere Thunderstorm WarningMAFEddy63 min
Oct 12, 2:32 AM MDTTornado WarningMAFEddy28 min
Oct 12, 2:59 AM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:07 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 4:22 AM MDTSpecial Weather StatementMAFLea53 min
Oct 12, 4:59 AM MDTAreal Flood AdvisoryMAFLea2 hr
Oct 12, 5:07 AM MDTSpecial Weather StatementMAFLea38 min
Oct 12, 5:33 AM MDTAreal Flood AdvisoryMAFLea117 min
Oct 12, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 5:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Special Weather Statements in New Mexico, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.